Author Affiliations: Department of Dermatology, University of Pennsylvania, Philadelphia (Drs Wanat and Rosenbach). Mr Singer is a medical student at Perelman School of Medicine, University of Pennsylvania, Philadelphia.
A 21-year-old woman with bipolar disorder and a family history of maternal hypothyroidism started therapy with lamotrigine, and 2 weeks later she presented to an outside hospital with fever (39°C) nausea, vomiting, and a diffuse morbilliform eruption without mucosal involvement (Figure). Abnormal laboratory results included a white blood cell count of 35 700/uL (normal, 4500-10 800/μL) with 20% atypical lymphocytes and 10% eosinophils; alanine aminotransaminase level, 71 U/L (normal, 11-54 U/L); and creatinine level, 1.4 mg/dL (normal, 0.6-1.1 mg/dL). (To convert white blood cells to number of cells × 109/L, multiply by 0.001; to convert creatinine to micromoles per liter, multiply by 88.4.) Computed tomography demonstrated numerous enlarged retroperitoneal and mesenteric lymph nodes. She was diagnosed as having drug reaction with eosinophilia and systemic symptoms (DRESS), with a calculated RegiSCAR score of 7 (>5 indicates definitive diagnosis1), and treated with intravenous methylprednisolone, 40 mg every 6 hours. She showed clinical and laboratory improvement and was discharged with a prescription for prednisone, 80 mg/d, to be tapered to nothing over 15 days.
Singer EM, Wanat KA, Rosenbach MA. A Case of Recalcitrant DRESS Syndrome With Multiple Autoimmune Sequelae Treated With Intravenous Immunoglobulins. JAMA Dermatol. 2013;149(4):494–495. doi:10.1001/jamadermatol.2013.1949
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.